Statins are among the most effective medications in reducing risk of cardiovascular disease. Overwhelming data from the past 20-30 years has proven statin therapy can reduce risk of vascular events and cardiovascular mortality in high-risk patients, particularly those with CV risk factors, existing vascular disease or diabetes.
Given the known and clear benefit of statin therapy to patients, Coordinated Care is working collaboratively with providers, clinical pharmacists and other members of the health care team to improve the use of statins in patients with diabetes. Currently, there are two interventions to support this effort:
- Statin therapy for diabetes patients will be added to Epic’s health maintenance tools this fall to alert providers and staff when a patient is indicated, but not receiving therapy.
- The Network’s clinical pharmacists have begun to pilot patient outreach, chart review and to provide recommendations for therapy initiation to providers.
To date, Coordinated Care’s clinical pharmacists have provided medication recommendations to providers for more than 600 patients, and 100+ statins have been initiated.
Statin-associated muscle symptoms.
A significant barrier in the initiation of statin therapy is a past history of statin-associated muscle symptoms (SAMS) in some patients. SAMS include muscle symptoms ranging from myalgia, defined as muscle aches or pain, to myonecrosis, defined as muscle breakdown resulting in muscle enzyme elevation.1 Myalgia is the most common muscle symptom and has been shown to occur in 11 to 29 percent of patients in observational trials.
To optimize the use of statin therapy, clinicians should educate patients on the risk of SAMS, proactively identify risk factors for developing SAMS and resolve when possible, and modify therapy if symptoms develop. The goal is to ensure high-risk patients can utilize this beneficial tool to the greatest extent possible.
It is important to identify potential risk factors associated with SAMS and, if possible, correct before prescribing a statin. Some of these may include statin characteristics, hypovitaminosis D, hypothyroidism and concomitant medication use leading to potential drug interactions.
Evaluation and management.
Since myalgias and myopathies are patient-reported symptoms that may be associated with several different causes, it is essential to critically evaluate the presentation to determine if these symptoms are SAMS. The Statin Muscle Safety Task Force proposed the “statin myalgia clinical index score” shown below.2
|Symmetric hip flexors/thigh aches||3|
|Symmetric calf aches||2|
|Symmetric upper proximal aches||2|
|Nonspecific, asymmetric, intermittent||1|
|Onset <4 weeks||3|
|Onset 4-12 weeks||2|
|Onset >12 weeks||1|
|Improves upon withdrawal (<2 weeks)||2|
|Improves upon withdrawal (2-4 weeks)||1|
|Does not improve upon withdrawal (>4 weeks)||0|
|Same symptoms reoccur <4 weeks||3|
|Same symptoms reoccur 4-12 weeks||1|
|Statin Myalgia Clinical Index Score
Probable: 9-11 points
Possible: 7-8 points
Unlikely: <7 points
The initial evaluation should rule out predisposing factors and a blood draw to determine creatine kinase (CK) should be performed to appropriately characterize the symptom(s). If SAMS are intolerable or the CK is greater than three times the upper limit of normal, the statin should be discontinued for 2-4 weeks. Further management of SAMS is dictated by the resolution or persistence of the symptoms during this washout period. If symptoms persist, a more in-depth workup is warranted and may necessitate referral to a neuromuscular specialist for advanced testing.
Management of patients in whom their symptoms resolve is summarized in the algorithm below, which has been adapted from the Statin Muscle Safety Task Force’s “Algorithm for the evaluation of statin-associated muscle injury.”
The bottom line.
SAMS are commonly reported by patients in clinical practice. Considering the magnitude of cardiovascular benefit that statin therapy confers, it is essential to critically evaluate each patient with SAMS with the goal to maintain statin therapy as an alternative agent or dosing regimen.
Questions or comments? Please contact Joseph.VandeGriend@uchealth.org.
Ian Hatlee, PharmD and former PGY2 resident with the University of Colorado Skaggs School of Pharmacy contributed to this article.
- Rosenson R, Baker S, Jacobson T, Kopecky S, Parker B. An assessment by the Statin Muscle Safety Task Force: 2014 update. J Clin Lipidol. 2014;8(3):S58-S71. doi:10.1016/j.jacl.2014.03.004.
- Ahmed W, Khan N, Glueck CJ, et al. Low serum 25 (OH) vitamin D levels (,32 ng/mL) are associated with reversible myositis-myalgia in statin-treated patients. Transl Res. 2009;153:11–16.
- Duyff R. Neuromuscular findings in thyroid dysfunction: a prospective clinical and electrodiagnostic study. Journal of Neurology, Neurosurgery & Psychiatry. 2000;68(6):750-755. doi:10.1136/jnnp.68.6.750.
- Kellick KA, Bottorff M, Toth PP. A clinician’s guide to statin drug-drug interactions. J Clin Lipidol. 2014;8(3):S30-S46. doi:10.1016/j.jacl.2014.03.004.